MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0510
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-01492.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils and a penumbra smart coil detachment handle (handle).During the procedure, the physician deployed and detached initial smart coils into the target vessel using a non-penumbra microcatheter and the handle.The physician then deployed a new smart coil and attempted to detach the coil using the same handle; however, the smart coil did not detach even though the pet lock was separated.Therefore, the physician manually detached the smart coil by using forceps to pull back the detachment wire.The procedure was then completed using additional smart coils, the same handle and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from its pusher assembly.Evaluation of the returned devices revealed that the smart coil¿s embolization coil was detached from its pusher assembly.Further evaluation of the returned device revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental and may have occurred while packaging the device for return.Evaluation of the returned penumbra smart coil detachment handle (handle) revealed that the handle was nonfunctional.The handle was functionally tested on the handle fixture; however, while actuating the handle, the actuator inside the handle did not grip the pull wire on the handle fixture.After approximately 5 attempts, the handle began to grip the pull wire on the handle fixture and functioned as intended.Due to the initial unsuccessful attempts during functional analysis, the handle was deemed nonfunctional.The handle may have contributed to the detachment issue during the procedure.The non-penumbra microcatheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and 100% functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6847125
Report Number3005168196-2017-01491
Device Sequence Number1141963
Product Code HCG
UDI-Device Identifier00814548014630
UDI-Public00814548014630
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/29/2021
Device Catalogue Number400SMTSTD0510
Device Lot NumberF72925
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2017
Initial Date Received by Manufacturer 08/08/2017
Supplement Date Received by Manufacturer03/23/2018
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date04/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR